CDC study shows rifampin/pyrazinamide therapy can cause severe liver damage
1 October 2003. Related: TB coinfection.
Graham McKerrow, HIV i-Base
Treatment of latent TB with a two-month therapy regimen of rifampin and pyrazinamide (RZ) can cause severe liver damage and even death, according to a study by the US Centers for Disease Control and Prevention (CDC).
The CDC has previously reported surveillance data of severe liver damage in patients treated with a daily and twice-weekly two-month regimen of RZ. To estimate the incidence of severe liver damage they collected data on patients in the United States who received treatment between January 2000 and June 2002.  CDC found reports of 48 latent TB patients with confirmed cases of severe liver injury after receiving the treatment. Eleven patients died. As a result the American Thoracic Society and CDC now recommend that this regimen should not normally be offered to people with latent TB.
The agency recommends a nine-month regimen of isoniazid as the preferred treatment for latent TB.  It also says that rifampin and pyrazinamide should continue to be used in multidrug regimens for the treatment of active TB disease.
Ref: Centers for Disease Control and Prevention (CDC); American Thoracic Society. Update: adverse event data and revised American Thoracic Society/CDC recommendations against the use of rifampin and pyrazinamide for treatment of latent tuberculosis infection – United States, 2003. MMWR Morb Mortal Wkly Rep. 2003 Aug 8;52(31):735-9.
- DC. Update: Fatal and severe liver injuries associated with rifampin and pyrazinamide for latent tuberculosis infection, and revisions in American Thoracic Society/CDC recommendations – United States, 2001. MMWR 2001;50 (No.34).
- 2. CDC. Update: Adverse Event Data and Revised American Thoracic Society/CDC Recommendations Against the Use of Rifampin and Pyrazinamide for Treatment of Latent Tuberculosis Infection. MMWR 2003; 52 (No. 31).